Alert archive / Washington / Wind Advisories in 2024

Wind Advisory 18, NWS Spokane, WA

December 27, 2024Benewah County, Latah County, Idaho; 4 counties in Washington

NWS Spokane, WA issued this wind advisory at Dec 27, 2024, 1:54 PM PST for Benewah County, Latah County, Idaho; 4 counties in Washington. It took effect at Dec 28, 2024, 10:00 AM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2024, 1:54 PM PST (21:54 UTC)
In effect from
Dec 28, 2024, 10:00 AM PST
Expired
Dec 28, 2024, 4:00 PM PST
In force
6 hr
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Latah County, ID, Asotin County, WA, Garfield County, WA, Spokane County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 97 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2024-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2024-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

383 
WWUS76 KOTX 272154
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
154 PM PST Fri Dec 27 2024

IDZ003-WAZ032-033-281530-
/O.NEW.KOTX.WI.Y.0018.241228T1800Z-241229T0000Z/
Idaho Palouse-Lower Garfield and Asotin Counties-Washington
Palouse-
Including the cities of Oakesdale, Colfax, Genesee, La Crosse,
Clarkston, Plummer, Moscow, Tekoa, Rosalia, Pomeroy, Pullman,
Uniontown, Alpowa Summit, and Potlatch
154 PM PST Fri Dec 27 2024

...WIND ADVISORY IN EFFECT FROM 10 AM TO 4 PM PST SATURDAY...

* WHAT...Southwest winds 15 to 30 mph with gusts 40 to 50 mph 
  expected.

* WHERE...Oakesdale, Colfax, Genesee, La Crosse, Clarkston, Plummer, 
  Moscow, Tekoa, Rosalia, Pomeroy, Pullman, Uniontown, Alpowa 
  Summit, and Potlatch.

* WHEN...From 10 AM to 4 PM PST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

SB
2 follow-up statements
309 
WWUS76 KOTX 281501
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
701 AM PST Sat Dec 28 2024

IDZ003-WAZ032-033-290000-
/O.CON.KOTX.WI.Y.0018.241228T1800Z-241229T0000Z/
Idaho Palouse-Lower Garfield and Asotin Counties-Washington
Palouse-
Including the cities of Potlatch, Clarkston, La Crosse, Pullman,
Tekoa, Colfax, Genesee, Plummer, Rosalia, Pomeroy, Uniontown,
Moscow, Oakesdale, and Alpowa Summit
701 AM PST Sat Dec 28 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WHAT...Southwest winds 15 to 30 mph with gusts 40 to 50 mph 
  expected.

* WHERE...Potlatch, Clarkston, La Crosse, Pullman, Tekoa, Colfax, 
  Genesee, Plummer, Rosalia, Pomeroy, Uniontown, Moscow, Oakesdale, 
  and Alpowa Summit.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

OTX
731 
WWUS76 KOTX 290004
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
404 PM PST Sat Dec 28 2024

IDZ003-WAZ032-033-290115-
/O.EXP.KOTX.WI.Y.0018.000000T0000Z-241229T0000Z/
Idaho Palouse-Lower Garfield and Asotin Counties-Washington
Palouse-
Including the cities of Potlatch, Alpowa Summit, Colfax, La
Crosse, Clarkston, Oakesdale, Pullman, Tekoa, Uniontown, Rosalia,
Genesee, Pomeroy, Plummer, and Moscow
404 PM PST Sat Dec 28 2024

...WIND ADVISORY HAS EXPIRED...

The threat of widespread strong winds has ended for the day.

$$

FX

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this wind advisory went out at Dec 27, 9:50 AM PST, 4 hours 4 minutes earlier.

Area forecast discussion, Dec 27, 9:50 AM PST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
950 AM PST Fri Dec 27 2024

.SYNOPSIS...
The weather remains unsettled through the holiday weekend.
Periods of light to moderate mountain snow and mix of rain and
snow in lowlands. If traveling, check mountain pass forecasts and
conditions often before traveling. Breezy to windy conditions is
expected over much of southeast Washington and into the southern
to central Idaho Panhandle on Saturday. Cooler temperatures next
week with light lowland snow possible around mid week.

&&

.DISCUSSION...

Today through Saturday night: A low pressure system will track
across the Inland Northwest. The low pressure center is fairly weak
at 995 mb and just beginning to move into the northern Oregon coast
near Portland. The low will generally along the Washington/Oregon
border today with some guidance such as the 00Z NAM tracking a bit
further north, and others such as the 00Z GFS a bit further south.
This track will determine just how north the deformation band will
push north across the region. General consensus is that this band
will push as far north as the Highway 2 corridor in eastern
Washington. Precipitation will increase through the morning into the
afternoon. Isentropic ascent is fairly weak with precipitation
over basin expected to be light. Intensities will pick up a bit
more over the southern to central Idaho Panhandle this afternoon
due to a switch to westerly winds in the boundary layer creating
more favorable orographics. Precipitation will also fall across
the east slopes of the Cascades this morning, especially south of
Lake Chelan. Snow levels remain down to valley floors with places
like Leavenworth and Plain expected to see around 1 to 2 inches of
new snow. Stevens Pass will also see snow, and will continue to
snow as the low drifts east of the area this afternoon into
tonight with slop over precipitation continuing over the Cascade
crest.

Snow levels will be at valley floors over the northern mountain
valleys as well, but it's unlikely much moisture will make it that
far north today. There will be the potential for very light snow or
flurries that far north with little to no impacts expected. Snow
levels increase to around 3,500 feet over the southern to central
Idaho Panhandle where more in the way of precipitation will fall.
Snow accumulations will primarily then occur over mountain
passes, namely Lookout Pass. Snow accumulations will be light, but
another more robust shortwave disturbance will more in quickly on
the heels of this low pressure system that pushes across today.

The second weather disturbance that pushes across tonight will do so
with a moderately strong upper level westerly jet of 170 kts up at
500 mb. Westerly flow will renew accumulating snow across the
Cascade crest including Stevens Pass, and will also result in less
in the way of precipitation in the lee of the Cascades. Moderate
precipitation intensities will pick back up over the Idaho Panhandle
where westerly flow will generate favorable upslope flow and
orographics. Between the two weather disturbances today through
Friday, Stevens Pass looks to pick up another 12-18 inches of snow,
and Lookout Pass in the range of 7 to 10 inches. A winter weather
advisory is in effect for Stevens Pass today through Saturday.
Rain is expected at lower elevations, especially in the Idaho
Panhandle where around a half an inch is expected. Soils are
fairly saturated with the multiple rounds of precipitation
already. Small streams and creeks will see the potential for sharp
rises with the rain and some contribution from melting snow as
well. Paradise Creek will see its sharpest rise over the weekend.
There will also be an increased risk for rock slides.

The weather system the moves through tonight into Saturday will also
produce gusty westerly winds across the Upper Columbia Basin into
the Spokane Area, Palouse, and over Alpowa Summit. Model guidance
shows the potential for 40-50 mph winds primarily over extreme
southeast Washington off of the northern Blue Mountains and down
onto the Palouse. The Upper COlumbia Basin into the Spokane Area
are more likely to see wind gusts more in the 35-45 mph range for
Saturday. We will need to monitor Saturday for another wind
advisory. /SVH

Sunday through Thursday: Unsettled weather is expected to continue
through the extended portions of the 7-day forecast, with occasional
mountain snow and a wintry mix into the lowlands. Daytime temps will
continue to run above normal, especially for Sunday and Monday, with
snow levels generally at or above 2000 feet. Significant mountain
(and mtn pass) snowfall accumulations are likely for Sunday into
Monday, then a break in the precipitation is likely from Monday
night thru Tuesday evening. Temperatures cool down a bit midweek,
with snow chances increasing down to near valley floors for
Wednesday and Thursday. At this time, snow accumulations of a trace
up to 3 inches seems favorable for most locations up to 3000 feet,
with higher totals in the mountains and Cascade-adjacent valleys.
Something to monitor in the coming days. /KD

&&

.AVIATION...
18Z TAFS: A band of light precipitation will setup across E WA and
N ID. Snow with low IFR conditions is expected at KEAT transitioning
to rain eastward at KEPH/KMWH. A mix of rain and snow is expected
across the Spokane/Coeur d'Alene corridor and on the Palouse
impacting KGEG- KSFF-KCOE-KPUW TAF sites. No snow accum are
anticipated with temps >33F.  Precipitation will increase the
boundary layer moisture with deteriorating conditions through the
day and widespread MVFR/IFR conditions by the afternoon. A second
quick hitting weather system will push into the Cascades and
sweep across the region tonight into Saturday morning. This next
weather system will bring a stronger upper level jet with
borderline low level wind shear ahead of the front Saturday
morning between 08-13z. Incr SW winds with the frontal passage to
lead to improving visibility and mix of MVFR/VFR cigs.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS:
There is high confidence for deteriorating conditions today with
precipitation increasing and a decaying band of precipitation
loitering over the region. Confidence is low for exact visibility
and ceiling height over time and seeing varying guidance from MVFR
to LIFR. Next uncertainty comes with how quick conditions will
improve with the incr winds on Saturday. HREF has a 10-30% chance
for IFR conditions across the Columbia Basin and West Plains and
50-70% chance for MVFR or lower.  /sb
-----------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https:/www.weather.gov/otx/avndashboard

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        38  35  44  35  38  32 /  70  90  40  10  90  60
Coeur d'Alene  37  35  41  35  38  32 /  70  90  70  40  90  80
Pullman        38  36  43  35  39  32 /  90  90  40  40 100  80
Lewiston       44  40  50  40  46  37 /  90  70  30  30 100  60
Colville       35  31  38  31  38  29 /  50  90  50  20  70  60
Sandpoint      36  33  38  34  36  32 /  60  90 100  60  80  80
Kellogg        37  35  39  35  38  33 /  90  90 100  60  90  90
Moses Lake     40  37  47  35  40  31 /  80  60  10  20  90  20
Wenatchee      37  34  40  34  38  31 /  90  70  10  20  80  30
Omak           36  32  38  31  38  28 /  40  80  20  10  70  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Weather Advisory until 4 PM PST Saturday for Western
     Chelan County.

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 1:42 PM PSTWinter Storm WatchOTXBenewah, Kootenai, Latah, Shoshone25 hr

Nearby

Wind Advisories in Washington, 2024Wind Advisories in Idaho, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.